Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Conditioning of finite element equations with arbitrary anisotropic meshes

Authors: Lennard Kamenski, Weizhang Huang and Hongguo Xu
Journal: Math. Comp. 83 (2014), 2187-2211
MSC (2010): Primary 65N30, 65N50, 65F35, 65F15
Published electronically: March 5, 2014
MathSciNet review: 3223329
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Bounds are developed for the condition number of the linear finite element equations of an anisotropic diffusion problem with arbitrary meshes. They depend on three factors. The first factor is proportional to a power of the number of mesh elements and represents the condition number of the linear finite element equations for the Laplacian operator on a uniform mesh. The other two factors arise from the mesh nonuniformity viewed in the Euclidean metric and in the metric defined by the diffusion matrix. The new bounds reveal that the conditioning of the finite element equations with adaptive anisotropic meshes is much better than what is commonly assumed. Diagonal scaling for the linear system and its effects on the conditioning are also studied. It is shown that the Jacobi preconditioning, which is an optimal diagonal scaling for a symmetric positive definite sparse matrix, can eliminate the effects of mesh nonuniformity viewed in the Euclidean metric and reduce those effects of the mesh viewed in the metric defined by the diffusion matrix. Tight bounds on the extreme eigenvalues of the stiffness and mass matrices are obtained. Numerical examples are given.

References [Enhancements On Off] (What's this?)

  • [1] Thomas Apel, Anisotropic finite elements: local estimates and applications, Advances in Numerical Mathematics, B. G. Teubner, Stuttgart, 1999. MR 1716824 (2000k:65002)
  • [2] Randolph E. Bank and L. Ridgway Scott, On the conditioning of finite element equations with highly refined meshes, SIAM J. Numer. Anal. 26 (1989), no. 6, 1383-1394. MR 1025094 (90m:65192),
  • [3] Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, 3rd ed., Texts in Applied Mathematics, vol. 15, Springer, New York, 2008. MR 2373954 (2008m:65001)
  • [4] E. F. D'Azevedo, C. H. Romine, and J. M. Donato, Coefficient adaptive triangulation for strongly anisotropic problems, Tech. Report ORNL/TM-13086, Oak Ridge National Laboratory, 1997.
  • [5] Qiang Du, Desheng Wang, and Liyong Zhu, On mesh geometry and stiffness matrix conditioning for general finite element spaces, SIAM J. Numer. Anal. 47 (2009), no. 2, 1421-1444. MR 2497335 (2010b:65252),
  • [6] Alexandre Ern and Jean-Luc Guermond, Theory and practice of finite elements, Applied Mathematical Sciences, vol. 159, Springer-Verlag, New York, 2004. MR 2050138 (2005d:65002)
  • [7] Isaac Fried, Bounds on the spectral and maximum norms of the finite element stiffness, flexibility and mass matrices, Internat. J. Solids and Structures 9 (1973), 1013-1034 (English, with Russian summary). MR 0345400 (49 #10136)
  • [8] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition. MR 1814364 (2001k:35004)
  • [9] F. Hecht, Bamg: Bidimensional anisotropic mesh generator,
  • [10] Nicholas J. Higham, Accuracy and stability of numerical algorithms, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1996. MR 1368629 (97a:65047)
  • [11] Weizhang Huang, Measuring mesh qualities and application to variational mesh adaptation, SIAM J. Sci. Comput. 26 (2005), no. 5, 1643-1666 (electronic). MR 2142589 (2006b:65187),
  • [12] Weizhang Huang, Metric tensors for anisotropic mesh generation, J. Comput. Phys. 204 (2005), no. 2, 633-665. MR 2131856 (2005k:65274),
  • [13] Weizhang Huang, Mathematical principles of anisotropic mesh adaptation, Commun. Comput. Phys. 1 (2006), no. 2, 276-310.
  • [14] Weizhang Huang, Lennard Kamenski, and Jens Lang, A new anisotropic mesh adaptation method based upon hierarchical a posteriori error estimates, J. Comput. Phys. 229 (2010), no. 6, 2179-2198. MR 2586243 (2011a:65406),
  • [15] Weizhang Huang and Robert D. Russell, Adaptive moving mesh methods, Applied Mathematical Sciences, vol. 174, Springer, New York, 2011. MR 2722625 (2012a:65243)
  • [16] L. Kamenski, A study on using hierarchical basis error estimates in anisotropic mesh adaptation for the finite element method, Eng. Comput. 28 (2012), no. 4, 451-460.
  • [17] Xianping Li and Weizhang Huang, An anisotropic mesh adaptation method for the finite element solution of heterogeneous anisotropic diffusion problems, J. Comput. Phys. 229 (2010), no. 21, 8072-8094. MR 2719161 (2011i:65218),
  • [18] J. R. Shewchuk, What is a good linear finite element? Interpolation, conditioning, anisotropy, and quality measures,, 2002.
  • [19] A. J. Wathen, Realistic eigenvalue bounds for the Galerkin mass matrix, IMA J. Numer. Anal. 7 (1987), no. 4, 449-457. MR 968517 (90a:65246),

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65N50, 65F35, 65F15

Retrieve articles in all journals with MSC (2010): 65N30, 65N50, 65F35, 65F15

Additional Information

Lennard Kamenski
Affiliation: Department of Mathematics, the University of Kansas, Lawrence, Kansas 66045
Address at time of publication: Weierstrass Institute, Mohrenstr. 39, 10117 Berlin, Germany

Weizhang Huang
Affiliation: Department of Mathematics, the University of Kansas, Lawrence, Kansas 66045

Hongguo Xu
Affiliation: Department of Mathematics, the University of Kansas, Lawrence, Kansas 66045

Keywords: Mesh adaptation, anisotropic mesh, finite element, mass matrix, stiffness matrix, conditioning, extreme eigenvalues, preconditioning, diagonal scaling
Received by editor(s): January 17, 2012
Received by editor(s) in revised form: September 8, 2012, September 17, 2012, and January 4, 2013
Published electronically: March 5, 2014
Additional Notes: This work was supported in part by the DFG (Germany) under grants KA3215/1-1 and KA3215/2-1 and the National Science Foundation (U.S.A.) under grants DMS-0712935 and DMS-1115118.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society